Alert archive / Indiana / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Paducah, KY

October 5, 2013Gibson County, Posey County, Vanderburgh County, Indiana

NWS Paducah, KY issued this flash flood warning at Oct 5, 2013, 11:27 PM CDT for Gibson County, Posey County, Vanderburgh County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2013, 11:27 PM CDT (04:27 UTC)
Expired
Oct 6, 2013, 2:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gibson County, IN, Posey County, IN, Vanderburgh County, IN

The radar

The Evansville,IN radar (KVWX), 17 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 12:05 AM CDTHEAVY RAIN 1.14Francisco, INMOST OF THAT IN THE PAST 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS53 KPAH 060427
FFWPAH
INC051-129-163-060730-
/O.NEW.KPAH.FF.W.0033.131006T0427Z-131006T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CDT SAT OCT 5 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA...
  POSEY COUNTY IN SOUTHWEST INDIANA...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA...

* UNTIL 230 AM CDT.

* AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. SPOTTERS 
REPORTED RAINFALL RATES OF UP TO ONE HALF OF AN INCH IN 10 MINUTES. 
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY MOVED 
THROUGH THE AREA AND SATURATED THE GROUND. AS THIS LATEST ROUND OF 
THUNDERSTORMS MOVE THROUGH THE AREA ANOTHER 1 TO 3 INCHES IS LIKELY.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  FORT BRANCH...PRINCETON...OAKLAND CITY...OWENSVILLE...EVANSVILLE
  AND PATOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3838 8741 3838 8731 3820 8732 3820 8747
      3794 8745 3791 8752 3797 8760 3782 8764
      3791 8768 3788 8783 3793 8790 3777 8795
      3780 8808 3810 8796 3810 8801 3814 8793
      3825 8799 3827 8785 3842 8774 3853 8747

$$
PS
1 follow-up statement
344 
WGUS73 KPAH 060611
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
111 AM CDT SUN OCT 6 2013

INC051-129-163-060730-
/O.CON.KPAH.FF.W.0033.000000T0000Z-131006T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VANDERBURGH IN-POSEY IN-GIBSON IN-
111 AM CDT SUN OCT 6 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
GIBSON...POSEY AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...

AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RADAR INDICATED THAT THE HEAVIEST RAIN HAS FALLEN ALONG A LINE 
FROM MOUNT VERNON TO THE SOUTH SIDE OF EVANSVILLE WITH ANOTHER BAND 
OF HEAVY RAIN ALONG THE NORTHERN GIBSON COUNTY LINE. 

MODERATE TO HEAVY RAINFALL CONTINUES ACROSS THE AREA WITH ANOTHER 1 
TO 2 INCHES POSSIBLE.

LOCATIONS IN THE WARNED AREA INCLUDE PRINCETON...POSEYVILLE...
PATOKA...OWENSVILLE...OAKLAND CITY...NEW HARMONY...HAUBSTADT...FORT
BRANCH AND CYNTHIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3838 8741 3838 8731 3820 8732 3820 8747
      3794 8745 3791 8752 3797 8760 3782 8764
      3791 8768 3788 8783 3793 8790 3777 8795
      3780 8808 3810 8796 3810 8801 3814 8793
      3825 8799 3827 8785 3842 8774 3853 8747

$$
!PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 8:39 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 5, 8:39 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CDT Sat Oct 5 2013

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 824 PM CDT SAT OCT 5 2013

Current analysis is a very complicated pattern this evening. Front
is through West Plains and St. Louis with bands of showers and
thunderstorms ahead and just behind the front. Rainfall is very
efficient and may have isolated flooding issues yet tonight.
Thinking is at this time that it will not be widespread.

Severe potential still exists. 850 jet is expected to increase and
models indicate more storms could develop and move up from the
north. still have surface based instability over west Kentucky and
this may lift farther north into southern Illinois and southwest Indiana.

.LONG TERM...(Tuesday through Saturday) ISSUED AT 243 PM CDT SAT
OCT 5 2013

Models agree on a mainly dry forecast in the extended forecast with
cooler air in place. The latest model runs agree on high pressure at
the surface bisecting the forecast area. In addition they indicate
ridging aloft in conjunction at the surface which would dictate a
dry forecast. Skies will be mainly clear although cant rule out a
few friendly cue in the afternoons. Moisture is very slow to return
to the area mainly due to the light transport winds in the boundary
layer. Even when the winds shift southerly late in the forecast they
still remain light. That is until late in the weekend day
8...another system takes shape over the plains and is poised to move
into the heartland late in the weekend. The GFS is not very stable
from run to run with the timing of this system. However the ecmwf
seems to be steady with the timing over the last two runs.

Below normal temperatures will moderate back to normal as we
approach the middle of the week.

&&

.AVIATION...
ISSUED AT 605 PM CDT SAT OCT 5 2013

MVFR and Possible brief IFR conditions expected with storms
overnight. Expect winds to veer to the northwest in the fronts
wake then slowly back to the west toward sunrise. Expect VFR
conditions to return to the west after 12z and clearing the east
no later than 18z. May see some patchy fog at KCGI around sunrise.
Winds will be gusty and out ot the west by late morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...PS
AVIATION...KH
Hazardous weather outlook, Oct 5, 3:57 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT SAT OCT 5 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 PM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING AS A COLD FRONT MAKES ITS WAY ACROSS THE
REGION. IF SEVERE WEATHER OCCURS...DAMAGING WINDS WILL BE THE
PRIMARY HAZARD.

AFTER MIDNIGHT THE POTENTIAL FOR HEAVY RAINFALL WILL EXIST
GENERALLY OVER THE SOUTHEAST HALF OF THE QUAD STATE. NO MAJOR
FLOODING EXPECTED BUT THE USUAL FLOOD PRONE AND LOW LYING AREAS
MAY HAVE BRIEF ISSUES WITH HIGH WATER LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES LINGER OVER THE EASTERN HALF OF THE REGION
SUNDAY. HEAVY RAIN REMAINS THE MAIN ASSOCIATED HAZARD WITH ANY
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...PLUS
ANY REPORTS OF LOCALLY HEAVY RAINFALL OVERNIGHT WOULD BE GREATLY
APPRECIATED.

JP

In the hours before

Special weather statement, Oct 5, 10:43 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 PM CDT SAT OCT 5 2013

ILZ087-INZ085>087-KYZ010-013>016-018-060430-
CALDWELL KY-CRITTENDEN KY-GALLATIN IL-HENDERSON KY-HOPKINS KY-POSEY
IN-UNION KY-VANDERBURGH IN-WARRICK IN-WEBSTER KY-
1043 PM CDT SAT OCT 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN GALLATIN COUNTY
IN SOUTHERN ILLINOIS...AND EXTREME SOUTHWESTERN WARRICK...SOUTHERN
POSEY AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND
HENDERSON...NORTHWESTERN HOPKINS...WEBSTER AND UNION COUNTIES IN
NORTHWEST KENTUCKY...AND EASTERN CRITTENDEN AND NORTHWESTERN CALDWELL
COUNTIES IN WESTERN KENTUCKY UNTIL 1130 PM CDT...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF RIDGWAY ILLINOIS TO MORGANFIELD KENTUCKY TO 7 MILES SOUTHEAST OF
SALEM KENTUCKY...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MORGANFIELD...MOUNT VERNON...
  PROVIDENCE...HENDERSON...EVANSVILLE...UNIONTOWN...
  CLAY...DIXON...SEBREE...WAVERLY...AND SLAUGHTERS.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Oct 5, 10:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
10/05/2013  E0.00 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            STREET FLOODING REPORTED ON KENTUCKY AVENUE NEAR BAPTIST
            HEALTH CENTER CREATING TRAFFIC PROBLEMS. AND LOW AREA ON
            JACKSON STREET UNDER RAILROAD OVERPASS IS IMPASSABLE TO
            TRAFFIC DUE TO ACCUMULATED WATER.

&&

BP
Local storm report, Oct 5, 10:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1048 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
10/05/2013  M0.00 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            NWS PADUCAH RECORDED 2.35 INCHES OF RAIN SINCE 934PM CDT
            AND STILL RAINING.

&&

BP
Local storm report, Oct 5, 10:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       OWENSBORO               37.76N 87.12W
10/05/2013  E0.00 INCH       DAVIESS            KY   TRAINED SPOTTER

            SPOTTER REPORTS 2.40 INCHES OF RAIN IN OWENSBORO.

&&

BP
Local storm report, Oct 5, 11:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       BROOKPORT               37.12N 88.63W
10/05/2013  U0.00 INCH       MASSAC             IL   LAW ENFORCEMENT

            CENTRAL DISPATCH REPORTS AREAS OF DORNBUSH ROAD IN MASSAC
            COUNTY UNDERWATER IN PLACES.

&&

BP
Local storm report, Oct 5, 11:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HEAVY RAIN       1 W ARLINGTON           36.79N 89.03W
10/05/2013  U0.00 INCH       CARLISLE           KY   LAW ENFORCEMENT

            STATE ROUTE 80 AND THE INTERSECTION OF 1772 REPORTED
            IMPASSABLE DUE TO WATER.

&&

BP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 11:19 PM CDTSevere Thunderstorm WarningPAHPosey, Spencer, Vanderburgh, Warrick41 min
Oct 5, 11:49 PM CDTTornado WarningPAHPike, Spencer, Warrick26 min
Oct 6, 12:14 AM CDTSevere Thunderstorm WarningPAHPike, Warrick16 min
Oct 6, 12:53 AM CDTFlash Flood WarningPAHSpencer6 hr

Nearby

Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.